Short thromboelastography and the identification of high platelet reactivity while on and off therapy
- 1William Harvey Research Institute, Barts and the London School of Medicine and Dentistry, London, UK
- 2Imperial College, National Heart and Lung Institute, London, UK
- Correspondence to Professor Timothy David Warner, William Harvey Research Institute, Barts and the London School of Medicine and Dentistry, Charterhouse Square, London EC1M 6BQ, UK;
Contributors All authors collaborated in writing this editorial.
In this journal, Sambu et al explore the responsiveness of patients presenting with stent thrombosis to the effects of antiplatelet therapy, aspirin and/or clopidogrel, as assessed by short thrombelastography.1 Within this small group of 39 individuals, 41% were found to be hyporesponsive to the P2Y12 inhibitor, clopidogrel alone, 3% were hyporesponsive to aspirin alone, and 26% were hyporesponsive to both agents. Only 31% displayed normal reactivities to both agents. Study patients were assessed a minimum of 2 weeks after discharge, so any raised platelet reactivity associated with the thrombotic event should not be a confounding factor. If correct, this indicates that around two thirds of patients presenting with in-stent thrombosis are, to some extent, unresponsive to antiplatelet therapy. As has been previously reported by this group,2 this suggests a much higher prevalence of hyporesponsiveness to antiplatelet therapy than would be expected in the wider population. What is particularly interesting to note here, however, is that at the time of the event, while approximately two thirds of patients were taking aspirin, only around a quarter were taking clopidogrel. This is because most of the events were very late stent thrombosis, with a median time of ∼1000 days from the index percutaneous coronary intervention. Indeed, at the time of stent thrombosis, 20 out of 26 patients exhibiting high on treatment platelet reactivity were not receiving clopidogrel. As the testing by Sambu and colleagues was conducted after the patients had been returned to dual …